Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Jackson, KY

July 13, 2003McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 13, 2003, 1:26 PM EDT for McCreary County, Kentucky. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 1:26 PM EDT (17:26 UTC)
Expired
Jul 13, 2003, 2:45 PM EDT
In force
79 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS53 KJKL 131726
SVRJKL
KYC147-131845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCREARY COUNTY.

* UNTIL 245 PM EDT.

* AT 125 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH
  OF GREAT MEADOWS CAMPSITES...OR  12 MILES WEST OF ONEIDA...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREAT MEADOWS CAMPSITES AROUND 130 PM EDT.
  CO OPERATIVE AROUND 150 PM EDT.
  BLUE HERON AROUND 155 PM EDT.
  STRUNK AROUND 205 PM EDT.
  PINE KNOT AROUND 210 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING 65 MPH WINDS AND HAIL UP TO THE SIZE OF QUARTERS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3659 8482 3665 8475 3688 8434 3671 8434
          3662 8425 3659 8429

$$
PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:35 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 13, 10:35 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT SUN JUL 13 2003

MAIN SFC FEATURE TO CONTEND WITH TODAY IS INVERTED TROUGH STRETCHED
ACROSS THE MIDDLE OF THE CWA THIS MORNING. THIS HAS BEEN VERY SLOWLY
SAGGING SOUTH OVER THE PAST FEW HOURS ACCORDING TO MSAS. WITH THIS
FEATURE...COMBINED WITH EMBEDDED S/W CURRENTLY NOSING INTO S. IL AND
IN...WILL BREAK OFF A SOUTHERN ZONE GROUP WITH 30 POPS AS
AFOREMENTIONED INVERTED TROUGH SAGS SOUTH THROUGH TIME. WIND PROFILE
NOT AS STRONG AS YESTERDAY...ESPECIALLY BELOW 500 MB...HOWEVER
ENVIRONMENT...ESPECIALLY SOUTH...STILL SUPPORTIVE OF SOME GUSTY
WINDS AND SMALL HAIL. WILL HIGHLIGHT THIS IN THE HWO. ALL OTHER
ELEMENTS OF THE FORECAST LOOK ON TARGET.

.JKL...NONE.

GEOGERIAN
---------------------------------------------------------------------
515 AM EDT SUN JUL 13 2003

TSRA ACTIVITY HAS DIED DOWN FINALLY WITH AREAS OF FOG FORMING AROUND
THE CWA.  NOT MUCH OF THE FRONT LEFT WHICH SAGGED SOUTH.  ENOUGH LOW
LEVEL MOISTURE CENTRAL AND SOUTHERN CWA TO THROW IN A 20 POP FOR
AFTERNOON AND EVENING ISOLATED SHALLOW CONVECTION AS WE WILL BE
CLOSE TO THE UPPER TROUGH AXIS.  SOME RIDGING IS TAKING PLACE TO THE
WEST...BUT LOOKS AS IF WE WILL REMAIN JUST CLOSE ENOUGH TO THE
TROUGH AXIS TO NOT BE COMPLETELY OUT OF THE REALM FOR CHANCE OF
PRECIP FOR THE NEXT COUPLE OF AFTERNOONS/EVENINGS.  THE CAP GETS
WEAKER TOWARD THIS LATE AFTERNOON AND A VORT LOOKS TO SWING AROUND
THE BASE OF THE THE MID/UPPER LEVEL TROUGH ORIENTED NEAR OUR
AREA...ALTHOUGH THERE WILL BE SOME WEAK SUBSIDENCE GOING ON AND
SURFACE HIGH PRESSURE WILL WORK AGAINST RAIN PRODUCTION...SO WILL
NOT GO ABOVE 20 POPS AND KEEP NORTH DRY.  PRETTY MUCH THE SAME FOR
TOMORROW AS WE WILL REMAIN NEAR THE UPPER TROUGH AXIS ANOTHER
POSSIBLE VORT COMING DOWN THE PIKE.  A BIT BETTER LIFT...BUT LOW
LEVEL MOISTURE NOT AS GOOD.  A FRONT LOOKS LIKE IT COULD APPROACH ON
TUESDAY SO WILL HAVE ANOTHER 20 POP WITH SOME DECENT LIFT IN THE
AFTERNOON FROM DESTABILIZATION AND THE FRONT APPROACHING.  KEPT POPS
SMALL. KEPT IN SMALL POPS WED NIGHT AS FRONT NEARS.  TEMPS IN MODELS
LOOK PRETTY REASONABLE...SO DID NOT STRAY FAR FROM MINOR TWEAKS.

HEINLEIN
--------------------------------------------------------------------
1220 AM EDT SUN JUL 13 2003

SECOND UPDATE TONIGHT.  FIRST WAS TO REMOVE WATCH AND EITHER REMOVE
OR LOWER CHANCES OF PRECIP.  SINCE THEN ANOTHER SMALL E-W ORIENTED
LINE OF SHOWERS AND STORMS HAVE DEVELOPED.  DEBATING ON WHETHER OR
NOT TO INCLUDE POPS IN THIS SECOND UPDATE.  03Z SFC ANALYSIS SHOWS
WIND SHIFT LINE FROM NE KY FAINTLY BACK INTO WESTERN PARTS OF KY.
LOOKING AT WV...CAN STILL SEE A BIT OF A S/W AXIS MOVING THROUGH.
THESE TSRA WILL NOT BE AROUND FOR MUCH LONGER TONIGHT...BUT WE WILL
KEEP A 20 POP IN OUR SOUTHERN MOST TIER OF COUNTIES.

UPDATE OUT SOON.

OUDEMAN
--------------------------------------------------------------------
515 PM EDT SAT JUL 12 2003

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST
KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER
NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH
A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS.
ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED.

THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING
PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR
STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY
TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND.
MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM
THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE
MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD
FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO
DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS
WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY
AFTERNOON AND A QUIET SATURDAY.

NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP
GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS.

THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT
REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS.

PRELIMINARY CCF NUMBERS:
LOZ 061/080 061/085 064 422
JKL 062/079 062/082 065 412

GREIF
Hazardous weather outlook, Jul 13, 11:40 AM EDT, 1 hour 46 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1140 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE THREAT OF THUNDERSTORMS EXISTS TODAY FOR AREAS SOUTH OF
INTERSTATE 64. SOME OF THESE STORMS...MAINLY ALONG AND SOUTH OF THE
DANIEL BOONE PARKWAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF
INTERSTATE 64 DURING MAINLY THE AFTERNOON AND EVENING.

ON TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EVENING.

ON WEDNESDAY AND THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS.

NONE OF THESE STORMS IS EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS EXPECTED.

HEINLEIN/GEOGERIAN

In the hours before

Local storm report, Jul 13, 9:01 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
901 AM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    1 NE AVAWAM               KY   WIND DAMAGE
07/12/03   PERRY                          TREES DOWN IN BIG CREEK
                                          AREA. REPORTED BY PUBLIC.

JP
Local storm report, Jul 13, 10:27 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1027 AM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    1 N IRVINE                KY   .88 INCH HAIL
07/12/03   ESTILL                         REPORTED BY PUBLIC.

0725 PM    BARNROCK                  KY   .75 INCH HAIL
07/12/03   JOHNSON                        LASTED ABOUT 15 MINUTES
                                          AND COVERED THE GROUND.
                                          REPORTED BY PUBLIC.

1130 PM    CUTSHIN                   KY   WIND DAMAGE
07/12/03   LESLIE                         SEVERAL TREES BLOWN DOWN
                                          AND TOOK DOWN POWER
                                          TRANSFORMER FOR CUTSHIN
                                          HOLLER. REPORTED BY
                                          PUBLIC.

BT
Local storm report, Jul 13, 10:47 AM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1047 AM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    6 SW BOONEVILLE           KY   WIND DAMAGE
07/13/03   OWSLEY                         SEVERAL LARGE TREES DOWN
                                          ACROSS THE JUNCTION OF HWY
                                          486 AND ST. ROUTE 30.
                                          ACTUAL TIME ESTIMATED.
                                          REPORTED BY COUNTY EOC.

BT

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:52 PM EDTSevere Thunderstorm WarningJKLLeslie, Perry38 min
Jul 13, 2:31 PM EDTSevere Thunderstorm WarningJKLWhitley44 min
Jul 13, 2:36 PM EDTSevere Thunderstorm WarningJKLPulaski54 min
Jul 13, 3:11 PM EDTSevere Thunderstorm WarningJKLLaurel49 min
Jul 13, 3:28 PM EDTSevere Thunderstorm WarningJKLPulaski47 min
Jul 13, 3:38 PM EDTFlash Flood WarningJKLPulaski3 hr
Jul 13, 3:57 PM EDTSevere Thunderstorm WarningJKLClay48 min
Jul 13, 4:15 PM EDTSevere Thunderstorm WarningJKLPulaski45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.